Louisiana, 2025

Damaging Wind in Louisiana, August 17, 2025

August 17, 2025 · NWS LIX · 1 event in 1 county or zone

A typical summertime pattern was in place across the region, with intense daytime heating and abundant low-level moisture leading to the development of numerous afternoon thunderstorms. The storms were primarily outflow-driven and at times altered by sea breeze boundaries, and often producing locally strong and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A typical summertime pattern was in place across the region, with intense daytime heating and abundant low-level moisture leading to the development of numerous afternoon thunderstorms. The storms were primarily outflow-driven and at times altered by sea breeze boundaries, and often producing locally strong and gusty winds. One storm near Mandeville reached severe limits, knocking down trees and powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 17, 5:39 PM CST, 31 minutes earlier.

Area forecast discussion, Aug 17, 5:39 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
639 PM CDT Sun Aug 17 2025

...New AVIATION...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 1206 PM CDT Sun Aug 17 2025

The local area will remain under the influence of a gradually
retreating upper high. With the eastern extent of the high still
resulting in weak subsidence aloft, expect slightly below normal
rain chances with a delayed onset in convection until the mid to
late afternoon. Convective coverage should generally fall into
the isolated to widely scattered range today and tomorrow.

The delayed convective onset and lower coverage will allow
afternoon temperatures to rise into the mid to upper 90s, or
roughly 3-6 degrees warmer than normal for this time of year.
Dewpoints are generally forecast in the mid 70s, which currently
keeps maximum heat index values in the 105-108 degree range both
today and tomorrow, which is just shy of advisory criteria. Could
still see some localized areas reach criteria for an hour or two,
but confidence is low enough to preclude issuance of an advisory
at this time.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 1206 PM CDT Sun Aug 17 2025

The upper ridge will continue to exert influence on the local
weather through midweek with only isolated to scattered showers
and storms and above normal temperatures.

By later in the week a more amplified pattern will take shape as
hurricane Erin recurves over the western Atlantic in response to a
trough over New England. By this point, the upper high will have
retreated farther west and should be centered over the four
corners area, placing the local area under a general weakness in
the upper pattern. The aforementioned trough will also force a
weak front toward the coast. Moisture pooling ahead of the front
combined with the overall weakness aloft should result in an
increase in convective coverage to end the week. Rain chances
could be highest on Friday and Saturday depending on where exactly
the front stalls.

If the front stalls north of the local area, expect convective
coverage to remain generally in the scattered category. However,
if the front does make it into the local area, to near the coast,
convective coverage would be more in the numerous to widespread
category.

&&

.AVIATION...
(00Z TAFS)
Issued at 634 PM CDT Sun Aug 17 2025

Scattered thunderstorm activity continues develop along weak
outflow boundaries this evening as temperatures remain in the
lower 90s and instability persists. The largest cluster of
thunderstorms is currently near HDC and ASD where PROB30 wording
through around 4z is in place. Gusty winds, occasional lightning
strikes, and MVFR visibilities are the primary concern if a storm
directly impacts one of these terminals. There are also some more
widely scattered thunderstorm cells near GPT, NEW, and MSY that
could further develop over the next 1 to 2 hours. Short term
PROB30 groups were added to reflect this risk, but the overall
threat is lower than for ASD and HDC. Once the convection dies out
later this evening, prevailing VFR conditions will be the rule at
all of the terminals through mid-day. However, another round of
widely scattered storms could form generally after 18z as
temperatures climb back into the mid to upper 90s. This convective
threat for the afternoon hours is reflected by additional PROB30
wording at most of the terminals. PG

&&

.AVIATION...
(18Z TAFS)
Issued at 1206 PM CDT Sun Aug 17 2025

VFR conditions will prevail through the period. With only isolated
to widely scattered showers and storms in the forecast, confidence
in any storms directly affecting a specific terminal are low and
have opted to keep any mention of thunder out of the TAFs at this
time. Any impacts will need to be handled by short term
amendments. Winds will remain less than 10 knots and will range
from northwest to northeast outside of any land/sea/lake breeze
activity.

&&

.MARINE...
Issued at 1206 PM CDT Sun Aug 17 2025

No significant marine concerns aside from isolated to scattered
showers and storms each day through midweek, becoming more
numerous late in the week. Expect to see a fairly typical diurnal
convective cycle with storms developing over the Gulf waters
during the late night and and early morning hours, and
transitioning farther inland by afternoon. Showers and
thunderstorms will become more numerous late in the week as a
weak frontal boundary stalls just north of the area. Winds will
remain light at 10 knots or less with waves/seas 2 feet or less
outside of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  95  73  96 /  20  30  10  20
BTR  75  97  75  97 /  20  40  10  30
ASD  73  94  73  95 /  30  30  10  30
MSY  80  96  79  96 /  30  30  10  30
GPT  75  94  75  94 /  20  20  10  20
PQL  73  94  73  94 /  10  30  10  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

SHORT TERM...DM
LONG TERM....DM
AVIATION...PG
MARINE...DM

In the hours before

Special weather statement, Aug 17, 4:11 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service New Orleans LA
511 PM CDT Sun Aug 17 2025

LAZ034>036-046>048-172245-
Iberville LA-East Feliciana LA-Pointe Coupee LA-West Baton Rouge LA-
East Baton Rouge LA-West Feliciana LA-
511 PM CDT Sun Aug 17 2025

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WEST BATON ROUGE,
SOUTHEASTERN WEST FELICIANA, SOUTHEASTERN POINTE COUPEE, SOUTHWESTERN
EAST FELICIANA, NORTHWESTERN IBERVILLE AND WESTERN EAST BATON ROUGE
PARISHES THROUGH 545 PM CDT...

At 510 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles west of Zachary, moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Baton Rouge, Zachary, Baker, Plaquemine, Port Allen, New Roads,
Jackson, St. Francisville, Addis, Brusly, Maringouin, Slaughter,
Rosedale, Grosse Tete, Erwinville, and Ramah.

This includes Interstate 10 in Louisiana between mile markers 130 and
154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3089 9138 3085 9111 3026 9124 3036 9160
TIME...MOT...LOC 2210Z 026DEG 14KT 3064 9130

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BL
Special weather statement, Aug 17, 4:46 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
546 PM CDT Sun Aug 17 2025

LAZ046-047-172315-
Iberville LA-West Baton Rouge LA-
546 PM CDT Sun Aug 17 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN WEST
BATON ROUGE AND WESTERN IBERVILLE PARISHES THROUGH 615 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ramah, or 15 miles northeast of Catahoula, moving south at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rosedale, Grosse Tete, and Ramah.

This includes Interstate 10 in Louisiana between mile markers 128 and
143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3038 9163 3042 9164 3048 9160 3044 9137
      3010 9143 3010 9146 3019 9147 3020 9149
      3023 9148 3024 9157 3032 9163 3035 9163
      3036 9164
TIME...MOT...LOC 2246Z 021DEG 30KT 3035 9151

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BL
Special weather statement, Aug 17, 5:45 PM CST, 25 minutes before
Special Weather Statement
National Weather Service New Orleans LA
645 PM CDT Sun Aug 17 2025

LAZ076-079-080-180015-
Southeast St. Tammany LA-Northern St. Tammany LA-
Southwestern St. Tammany LA-
645 PM CDT Sun Aug 17 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL ST. TAMMANY
PARISH THROUGH 715 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near
Abita Springs, or 11 miles east of Covington, moving southwest at 25
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Slidell, Covington, Abita Springs, Madisonville, Lacombe, and Slidell
Airport.

This includes the following Interstates...
 Interstate 10 in Louisiana near mile marker 260.
 Interstate 12 between mile markers 60 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3060 8997 3051 8978 3019 8979 3039 9020
TIME...MOT...LOC 2344Z 028DEG 20KT 3049 8992

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BL

The radar

The Hammond radar (KHDC), 31 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Tammany

When
August 17, 6:10 PM CST
Where
St. Tammany County, 2.38 mi W of Chinchuba
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.400, -90.120

Public call of limbs up to 2 inches broken along with power outages in the Woodridge neighborhood in Mandeville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2025Every state in 2025This day in weather historyWarnings in Louisiana, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292996.